Alabama, 2005

Damaging Wind in Alabama, March 31, 2005

March 31, 2005 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 31, 5:17 AM CST, 55 minutes earlier.

Area forecast discussion, Mar 31, 5:17 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
517 AM CST THU MAR 31 2005

.SHORT TERM...(TODAY THROUGH SUNDAY)

TOO MUCH TO TALK ABOUT AND NOT ENOUGH TIME. SO I WILL BE SHORT AND
TO THE POINT. FIRST THING I WANT TO FOCUS ON IS ON SEVERE WEATHER.
THE MAIN THREAT DURING THE DAY TODAY WILL BE FLOODING. MY MAIN
AREA OF CONCERN WILL BE OVER OUR SOUTHERN ZONES WERE VERY HEAVY
RAIN HAS ALREADY FALLEN OVER THE AREA OVER THE LAST FEW DAYS.
CURRENTLY...THE COLD FRONT IS MOVING SOUTHEAST AND IS LOCATED OVER
OUR NORTHWESTERN ZONES. I THINK THE FRONT WILL CONTINUE TO MOVE
SOUTHEAST ACROSS THE AREA AND STALL SOMEWHERE SOUTH OF INTERSTATE
85 AND EAST OF INTERSTATE 65. ALTHOUGH CURRENTLY SOME OF THESE
STORMS AHEAD OF THE FRONT ARE STRONG TO SEVERE (MAINLY PRODUCING
HAIL)...THEY SHOULD DECREASE IN INTENSITY DURING THE AFTERNOON PER
GFS AND ETA. ONE THING TO NOTE THOUGH IS THE MODELS DID NOT HANDLE
THIS EVENT QUITE WELL SO THE DAYSHIFT WILL PROBABLY KEEP AN EYE ON
THINGS IN CASE THESE STORMS KEEP THEIR INTENSITY.

NOW SHIFTING TO TONIGHT. AN AREA OF LOW PRESSURE WILL DEVELOP ON
THE TAIL END OF THE COLD FRONT. THIS AREA OF LOW PRESSURE WILL
MOVE ACROSS CENTRAL ALABAMA THIS EVENING AND WILL BRING ADDITIONAL
SHOWERS AND THUNDERSTORMS TO THE AREA. SOME OF THESE STORMS COULD
BE SEVERE. SPC HAS MOST OF OUR FORECAST AREA UNDER A MODERATE
RISK. A FLOOD WATCH MAY BE CONSIDERED FOR THE ENTIRE CWA THIS
EVENING...BUT AGAIN THE DAYSHIFT WILL HAVE A BETTER HANDLE ON
THAT. I AM WORRIED ABOUT HOW MUCH RAIN THIS SYSTEM WILL PRODUCE.
GFS SHOWS A HEALTHY AMOUNT OF RAIN (QPF AROUND 3 INCHES) WHEREAS
THE ETA ONLY SHOWS ABOUT AN INCH. A LOT OF AREAS IN OUR CWA HAVE
ALREADY RECEIVED PLENTY OF RAIN WHICH PRODUCED SOME FLOODING. IF
ADDITIONAL HEAVY RAIN FALLS OVER THE SAME AREA...THIS WILL CAUSE
SOME SIGNIFICANT PROBLEMS FLOODING WISE...ESPECIALLY AROUND AREA
RIVERS. AGAIN...THE DAY CREW WILL HAVE A MUCH BETTER HANDLE ON
THE SITUATION AND WILL PROBABLY HAVE A BETTER IDEA ON HOW THINGS WILL
PLAY OUT.

LOOKING AT FRIDAY...SHOWERS AND THUNDERSTORMS WILL CONTINUE AS
THIS SYSTEM WILL TAKE ITS TIME TO MOVE OUT OF THE AREA. THINGS
SHOULD BEGIN TO IMPROVE LATE FRIDAY AND BY EARLY SATURDAY MOST OF
THE RAIN WILL BE OUT OF THE AREA.

COOLER TEMPERATURES WILL BE HERE FOR THE WEEKEND. COOLEST
TEMPS WILL OCCUR ON SUNDAY MORNING...WHERE THEY WILL DROP INTO THE
UPPER 30S TO LOWER 40S OVER MUCH OF THE AREA. AFTER THIS MESSY
WEATHER THAT WE ARE HAVING...THE WEEKEND IS LOOKING REALLY NICE
AND PRETTY.

.LONG TERM...(MONDAY THROUGH WEDNESDAY)

CONDITIONS WILL REMAIN DRY THROUGH AT LEAST MID WEEK WHEN THE NEXT
SYSTEM IS SCHEDULE TO MOVE ACROSS THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  58  67  45 /  60  90  90  20
ANNISTON    73  59  67  45 /  60  90 100  20
BIRMINGHAM  74  59  67  44 /  50  90  90  20
TUSCALOOSA  75  61  68  43 /  50  90  80  10
CALERA      75  60  69  44 /  60  90  90  20
AUBURN      75  63  73  46 /  80  90 100  20
MONTGOMERY  76  64  74  47 /  80  90 100  10
TROY        76  65  74  47 /  80  90 100  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 4 PM
TODAY FOR AREAS SOUTH OF INTERSTATE 20.

&&

10/ARM

In the hours before

Special weather statement, Mar 31, 5:17 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
517 AM CST THU MAR 31 2005

ALZ039-311215-
MARENGO-
517 AM CST THU MAR 31 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO COUNTY UNTIL 615
AM CST...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 517 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MYRTLEWOOD...MOVING EAST AT 60 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MYRTLEWOOD...
JEFFERSON...PROVIDENCE...LINDEN...DEMOPOLIS...THOMASTON...DAYTON AND
FAUNSDALE THROUGH 615 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 31, 5:23 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
523 AM CST THU MAR 31 2005

ALZ037-311200-
TALLAPOOSA-
523 AM CST THU MAR 31 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLAPOOSA COUNTY UNTIL
600 AM CST...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM
APPROACHING THUNDERSTORMS...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 523 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF THUNDERSTORMS FROM 11 MILES NORTHWEST OF GOLDVILLE TO
14 MILES SOUTHWEST OF ALEXANDER CITY...MOVING EAST AT 25 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
ALEXANDER CITY...GOLDVILLE...NEW SITE...JACKSONS GAP...
BARNESVILLE...DAVISTON AND DADEVILLE THROUGH 600 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Mar 31, 5:26 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 AM CST THU MAR 31 2005

ALZ033-311230-
PERRY-
526 AM CST THU MAR 31 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PERRY COUNTY UNTIL 630 AM
CST...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 525 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES EAST OF MARION...MOVING NORTHEAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MARION AND OAKMULGEE
THROUGH 630 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 31, 5:53 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
553 AM CST THU MAR 31 2005

ALZ029-311230-
RANDOLPH-
553 AM CST THU MAR 31 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RANDOLPH COUNTY UNTIL
630 AM CST...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM
APPROACHING THUNDERSTORMS...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 553 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM NEWELL TO 19 MILES SOUTHWEST OF ROANOKE...
MOVING EAST AT 40 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
CORINTH...WEDOWEE...NEWELL...WOODLAND AND ROANOKE THROUGH 630 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS.
THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Mar 31, 5:56 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
556 AM CST THU MAR 31 2005

ALZ035-311300-
CHILTON-
556 AM CST THU MAR 31 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHILTON COUNTY UNTIL 700
AM CST...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 551 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTHWEST OF MAPLESVILLE...MOVING NORTHEAST AT
35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MAPLESVILLE...
THORSBY...JEMISON...CLANTON AND INGRAM THROUGH 700 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Mar 31, 6:04 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
604 AM CST THU MAR 31 2005

ALZ038-311245-
CHAMBERS-
604 AM CST THU MAR 31 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS COUNTY UNTIL
645 AM CST...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM
APPROACHING THUNDERSTORMS...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM
APPROACHING THUNDERSTORMS...

AT 604 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 18 MILES NORTH OF STROUD TO 13 MILES WEST
OF LAFAYETTE...MOVING EAST AT 40 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
MILLTOWN...STROUD...LAFAYETTE...FIVE POINTS...CUSSETA...VALLEY AND
LANETT THROUGH 630 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

The radar

The Birmingham radar (KBMX), 45 km away, was scanning. The volume nearest the first event began at 12:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chilton

When
March 31, 6:12 AM CST
Where
Chilton County, 7 mi SW of Clanton
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
32.767, -86.733

Trees and power lines were blown down in the Fairview area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445451.